Arizona, 2005Flash Flood in Arizona, August 8, 2005
August 8, 2005 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 7, 9:10 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 7, 9:10 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 PM MST SUN AUG 7 2005
.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE
INTO NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL BE NEAR TO BELOW
SEASONAL NORMALS THIS WEEK.
&&
.DISCUSSION...HIT THE GROUND RUNNING AT THE START OF THIS SHIFT AS
STORMS OVER TUCSON WARRANTED BOTH AN SVR AND AN FFW. FOR A RUNDOWN
ON RAINFALL AMOUNTS AROUND THE TUCSON METRO AREA...PLEASE REFER TO
PHXPNSTWC. TO SHOW THE RANGE RAINFALL HAS RUN...TUCSON INTERNATIONAL
AIRPORT HAS ONLY SEEN 0.11 OF AN INCH WHILE THE UNIVERSITY OF
ARIZONA SAW 1.47 INCHES. ADD TO THIS NUMEROUS ROAD CLOSURES ALL OVER
THE TUCSON METRO AREA...AND IT HAS BEEN AN INTERESTING EVENING.
HOWEVER...THIS STORM WAS NOT THE ONLY GAME IN TOWN. STORMS OVER
SOUTH CENTRAL GRAHAM COUNTY WARRANTED A FLASH FLOOD WARNING...GIVEN
THE HEAVY RAINFALL COUPLED WITH THE NUTTALL BURN AREAS.
CURRENTLY...THINGS HAVE QUIETED CONSIDERABLY. SHOWERS OVER DOUGLAS
SEEM TO BE THE EXTENT OF THE ACTIVITY...EVERYTHING ELSE SEEMS
CONTENT TO REMAIN SOUTH OF THE BORDER OR OUTSIDE THE CWA. NOT
SEEING ANY SIGNS OF REDEVELOPMENT...SO HAVE UPDATED THE FORECAST TO
LOWER POPS INTO THE SLIGHT RANGE ACROSS THE CWA FOR THE REMAINDER
OF TONIGHT. NO OTHER CHANGES TO FORECAST PLANNED AT THIS TIME.
TAKING A QUICK LOOK AT THE NEAR TERM MODELS...HIGH PRESSURE REMAINS
OVER THE COLORADO NEW MEXICO BORDER...AND THE MOISTURE IS NOT GOING
ANYWHERE...SO NO REASON TO THINK THAT TOMORROW WILL BE ANY LESS
ACTIVE. SO AGAIN...NO OTHER CHANGES TO FORECAST OTHER THAN THE
AFOREMENTIONED.
&&
.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/TUCSON
SMR
Hazardous weather outlook, Aug 7, 10:25 AM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1025 AM MST SUN AUG 7 2005
AZZ019-029>035-081400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1025 AM MST SUN AUG 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SYNOPSIS...EXPECT THUNDERSTORMS TO BEGIN DEVELOPING OVER THE HIGHER
TERRAIN LATE THIS MORNING AND EARLY THIS AFTERNOON...ESPECIALLY
ALONG A LINE FROM SIERRA VISTA TO CLIFTON. STORMS WILL THEN PUSH
WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON AND INTO THE
FAR WESTERN DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE
MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS
CENTRAL AND WESTERN PIMA COUNTY WHERE SATURATED SOILS WILL CAUSE ANY
ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED
BY PONDED OR RUNNING WATER.
DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED
PLENTY OF MOISTURE WAS PRESENT ACROSS SOUTHEAST ARIZONA WITH A BROAD
MOISTURE BOUNDARY IN THE LOW TO MIDDLE PORTIONS OF THE ATMOSPHERE
EXTENDING ALONG A LINE FROM SIERRA VISTA TO CLIFTON.
A MID TO UPPER LEVEL DISTURBANCE CAN BEE SEEN ON THE LATEST WATER
VAPOR IMAGERY...EXTENDING FROM THE FAR SOUTHWEST CORNER OF NEW
MEXICO...INTO NORTH CENTRAL SONORA MEXICO. THIS FEATURE WILL PUSH
WEST TODAY AS IT SLOWLY ROTATES AROUND THE PERIPHERY OF THE UPPER
HIGH. THE UPPER HIGH...CENTERED NEAR THE EAST CENTRAL MOUNTAINS OF
ARIZONA TODAY WILL CHANGE FROM A NEUTRAL ORIENTATION INTO A MORE
ELONGATED AND NEGATIVELY TILTED ORIENTATION. AS THIS OCCURS...IT
WILL RESULT IN AN AREA OF DIFFLUENCE ACROSS SOUTH CENTRAL ARIZONA.
THE INCREASED LIFT RESULTING FROM THE SLOWLY APPROACHING MID TO
UPPER LEVEL DISTURBANCE...AND THE UPPER DIFFLUENCE ALOFT ACROSS
SOUTH CENTRAL ARIZONA WILL ENHANCE THUNDERSTORM DEVELOPMENT TODAY
ALONG THE MOISTURE BOUNDARY ALIGNED FROM SIERRA VISTA TO CLIFTON.
THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK STEERING
FLOW FROM THE EAST SOUTHEAST AT 10 KTS. THIS RATHER WEAK STEERING
FLOW AND RESULTING WEAK SHEAR BOTH SUGGEST THAT PULSE STORMS WILL
GENERALLY BE FAVORED ACROSS SOUTHEAST ARIZONA TODAY. HOWEVER...THE
STRONGER SHEAR ASSOCIATED WITH THIS DISTURBANCE PUSHING ALONG THE
FAR SOUTHEAST PORTION OF THE STATE WILL ALLOW STORMS TO BECOME MORE
MULTICELLULAR IN NATURE.
LOOK FOR THUNDERSTORMS TO BEGIN TO DEVELOP OVER THE HIGHER TERRAIN
LATE THIS MORNING AND EARLY THIS AFTERNOON...WITH AN ENHANCEMENT OF
THUNDERSTORM DEVELOPMENT OCCURRING ALONG THE AFORE MENTIONED MOISTURE
BOUNDARY. ALTHOUGH THESE STORMS WILL INITIALLY STRUGGLE TO PUSH OFF
THE MOUNTAINS...THEY WILL EVENTUALLY MOVE WEST AT 10 TO 15 MPH INTO
THE VALLEYS BY MID AFTERNOON AND FAR WESTERN DESERTS BY LATE THIS
AFTERNOON AND EVENING.
THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS THE TOHONO OODHAM
NATION AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING WHERE
THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF
DAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 7, 10:43 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1043 PM MST SUN AUG 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG TUCSON 32.20N 110.89W
08/07/2005 PIMA AZ BROADCAST MEDIA
MULTIPLE LARGE TREES AND POWER LINES DOWN ACROSS THE
CITY. MULTIPLE REPORTS OF ROOF DAMAGE.
&&
WJMFlash Flood, Pima
- When
- August 8, 1:30 AM MST to 3:15 AM MST
- Where
- Pima County, Tucson
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 32.233, -110.933
Heavy rain across the Tucson Metro Area caused the flooding of several roads throughout the city. Road closures included but were not limited to:Wilmot Road from Sahuarita Road to Andrada RoadOld Vail Connection east of Old Nogales HighwaySummit Road east of Old Nogales HighwayCamino Verde Road from Bilby Road to Valencia RoadValencia Road from Wade Road to Ajo HighwaySynder Hill Road from Sandario Road to 2 miles west of San Joaquin RoadOld Ajo Highway from San Joaquin Road to Ajo Highway
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, August 8, 20051 death · 1 event
- Flash Flood in California, August 8, 2005$350,000 · 1 event
- Lightning Strike in Louisiana, August 8, 2005$250,000 · 1 event
- Flash Flooding in Georgia, August 8, 2005$181,000 · 3 events
- Flash Flood and Hail in New Mexico, August 8, 2005$150,000 · 60 kt wind · 4 events
- Flash Flooding and Hail in Texas, August 8, 2005$66,000 · 50 kt wind · 11 events
- Damaging Wind and Lightning Strike in New York, August 8, 2005$60,000 · 2 events
- Flash Flood in Pennsylvania, August 8, 2005$55,000 · 1 event
- Lightning Strike in New Jersey, August 8, 2005$50,000 · 1 event
- Flash Flood in Texas, August 8, 2005$50,000 · 1 event
- Lightning Strike in New York, August 8, 2005$50,000 · 1 event
- Damaging Wind in Idaho, August 8, 2005$35,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469080.